Codeine Syrup Overdosing and Addiction
In 2013, codeine syrup made headlines when it was reported that rapper Lil Wayne had overdosed on the medication. Though Lil Wayne did bring codeine syrup?s dangers to the national spotlight, it isn?t a new phenomenon. What is new, however, is its increasing abuse among high schoolers and young adults. Meant as a last resort for a painful cough, the codeine syrup also creates a kind of euphoria in many users. Because it comes in a liquid form and is prescribed by a doctor, many users underestimate the danger of ingesting it. In large doses, however, it can be deadly.
What is Codeine?
Codeine syrup is a prescription medicine that works both to suppress coughing and relieve pain. There are many different drugs that contain codeine, but the type that is most frequently abused contains the drug promethazine. The dangers of promethazine are not to be taken lightly. Both codeine and promethazine are prescription medications, and they are classified as central nervous system depressants.
A common misconception is that because these drugs are legal, they are safer than other types of drugs. That sense of safety, however, can be fatal. High doses of codeine and promethazine can cause severe side effects such as liver damage. Because it suppresses breathing systems ? to control coughs ? it can also lead to death.
Concoctions of Codeine Syrup
One of the most common methods of consuming promethazine with codeine is using codeine cough syrup to make ?purple drank.? This concoction is also known as ?sip-sip,? ?syrup,? ?lean? or ?sizzurp.? Purple drank is a cocktail of promethazine and codeine cough syrup, soda, hard candy and sometimes alcohol. One of the biggest dangers of codeine over time is that individuals develop a tolerance for the cough syrup.
People who abuse this substance regularly will need higher and higher doses to achieve the same effect. In addition, people often drink what is handed to them, so the proportions could be vastly different than what they?re accustomed to. When too much promethazine and codeine are ingested it can result in an overdose that can lead to respiratory depression, heart attack or death.
Codeine Syrup Overdose Symptoms
Promethazine and codeine are prescription drugs, and it?s recommended that users don?t drive or operate machinery during use. Most doctors recommend taking it in the evening because of its side effects.
A few standard side effects of promethazine-codeine syrup are:
- Blurred Vision
- Tiredness or Weakness
Of course, excessive use of the syrup resulting in any combination of these symptoms may be a signal that your body has had more of the drug than it can tolerate. If vomiting or excessive drowsiness become issues, speak with a physician.
The symptoms of an overdose will be more apparent. Be on the lookout for:
- Difficulty Breathing
- Blue Lips or Skin
- Chest Pain
- Slow or Irregular Heartbeat
- Severe Sleepiness
- Loss of Consciousness
Help For Codeine Syrup Dependency from The Treatment Center
Codeine syrup has claimed the lives of a few famous rappers and DJ Screw, a popular disc jockey, among many others. If you or someone you know is struggling with a codeine syrup dependency, contact the team with experience in helping people overcome this kind of addiction. Our dedicated and compassionate team of healthcare professionals, counselors and staff know there is no such thing as a minor addiction or an inconsequential drug. We?ve helped others recover from codeine syrup addiction through a holistic treatment philosophy that endeavors to care for the whole person, not simply their addiction.
Promethazine addiction or an addiction to codeine syrup can be very serious and sometimes fatal. If you or someone you love is struggling with any kind of prescription drug addiction, you can receive help at The Treatment Center.
An Addiction to Codeine Syrup Can Be Very Serious and Sometimes Fatal!
If You or Someone You Love Is Struggling With a Prescription Medication Addiction, You Can Receive Help at the Treatment Center: